n South African Medical Journal - Burden of antituberculosis and antiretroviral drug-induced liver injury at a secondary hospital in South Africa : research
|Article Title||Burden of antituberculosis and antiretroviral drug-induced liver injury at a secondary hospital in South Africa : research|
|© Publisher:||Health and Medical Publishing Group (HMPG)|
|Journal||South African Medical Journal|
|Affiliations||1 University of Cape Town, 2 University of Cape Town, 3 University of Cape Town, 4 University of Cape Town, 5 University of Cape Town, 6 University of Cape Town, 7 University of Cape Town, 8 G F Jooste Hospital, 9 G F Jooste Hospital, 10 G F Jooste Hospital, 11 G F Jooste Hospital, 12 G F Jooste Hospital, 13 G F Jooste Hospital, 14 G F Jooste Hospital, 15 G F Jooste Hospital, 16 Imperial College London, UK, 17 Imperial College London, UK and 18 MRC National Institute for Medical Research, UK|
|Publication Date||Jun 2012|
|Pages||506 - 511|
Background. G F Jooste Hospital (GFJH) is a secondary-level referral hospital in a high HIV and tuberculosis (TB) co-infection setting.
Aims. To assess the proportion of significant drug-induced liver injury (DILI) due to tuberculosis treatment (TBT) and/or antiretroviral therapy (ART) among patients presenting with liver dysfunction at GFJH and to describe management and outcomes.
Methods. A retrospective observational study was performed of all cases referred to GFJH with significant liver dysfunction from 1 January to 30 June 2009. Significant liver dysfunction was defined by alanine transaminase (ALT)≥200 U/l or total bilirubin (TBR)≥44 µmol/l. TBT- or ART-associated DILI was defined as significant liver dysfunction attributed to TBT and/or ART and which resulted in the halting of treatment or the adjustment thereof. Outcome measures included case numbers, descriptive data, and in-hospital and 3-month mortality.
Results. A total of 318/354 cases of significant liver dysfunction were reviewed: 71 were classified as TBT- or ART-associated DILI, while liver dysfunction was attributed to other causes in the remainder. In-hospital and 3-month mortality of TBT- or ART-associated DILI patients was 27% (n=19) and 35% (n=25), respectively. The majority of deaths were related to sepsis or sepsis complicating liver dysfunction. Twenty-three patients (32%) were lost to follow-up; 23 (32%) were alive and in outpatient care 3 months after presentation.
Conclusions. TBT- or ART-associated DILI is a common reason for presentation at a referral hospital in South Africa. In-hospital and 3-month mortality are high. Prospective studies are needed to define optimal management.
Article metrics loading...